Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Algebraic cycles and approximation theorems in real algebraic geometry


Authors: J. Bochnak and W. Kucharz
Journal: Trans. Amer. Math. Soc. 337 (1993), 463-472
MSC: Primary 57R19; Secondary 14C25, 14P25
DOI: https://doi.org/10.1090/S0002-9947-1993-1091703-8
MathSciNet review: 1091703
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a compact $ {C^\infty }$ manifold. A theorem of Nash-Tognoli asserts that $ M$ has an algebraic model, that is, $ M$ is diffeomorphic to a nonsingular real algebraic set $ X$. Let $ H_{{\text{alg}}}^k(X,\mathbb{Z}/2)$ denote the subgroup of $ {H^k}(X,\mathbb{Z}/2)$ of the cohomology classes determined by algebraic cycles of codimension $ k$ on $ X$. Assuming that $ M$ is connected, orientable and $ \dim\,M \geq 5$, we prove in this paper that a subgroup $ G$ of $ {H^2}(M,\mathbb{Z}/2)$ is isomorphic to $ H_{{\text{alg}}}^2(X,\mathbb{Z}/2)$ for some algebraic model $ X$ of $ M$ if and only if $ {w_2}(TM)$ is in $ G$ and each element of $ G$ is of the form $ {w_2}(\xi )$ for some real vector bundle $ \xi $ over $ M$, where $ {w_2}$ stands for the second Stiefel-Whitney class. A result of this type was previously known for subgroups $ G$ of $ {H^1}(M,\mathbb{Z}/2)$.


References [Enhancements On Off] (What's this?)

  • [1] S. Akbulut and H. King, The topology of real algebraic sets with isolated singularities, Ann. of Math. (2) 113 (1981), 425-446. MR 621011 (83b:58003)
  • [2] -, A relative Nash theorem, Trans. Amer. Math. Soc. 267 (1981), 465-481. MR 626484 (83b:58004)
  • [3] -, Real algebraic structures on topological spaces, Inst. Hautes Études Sci. Publ. Math. 53 (1981), 79-167. MR 623536 (83h:58009)
  • [4] -, The topology of real algebraic sets, Enseign. Math. 29 (1983), 221-261. MR 719311 (86d:14016b)
  • [5] -, Submanifolds and homology of nonsingular real algebraic varieties, Amer. J. Math. 107 (1985), 45-83. MR 778089 (86m:14017)
  • [6] -, Polynomial equations of immersed surfaces, Pacific J. Math. 131 (1988), 209-217. MR 922214 (89c:57028)
  • [7] -, All compact manifolds are homeomorphic to totally algebraic real algebraic sets, Comment. Math. Helv. 66 (1990), 139-149. MR 1090168 (92c:14056)
  • [8] -, On approximating submanifolds by algebraic sets and a solution to the Nash conjecture, Invent. Math. 107 (1992), 87-98. MR 1135465 (93d:57051)
  • [9] R. Benedetti and M. Dedò, Counterexamples to representing homology classes by real algebraic subvarieties up to homeomorphism, Compositio Math. 53 (1984), 143-151. MR 766294 (86h:57031)
  • [10] R. Benedetti and A. Tognoli, Approximation theorems in real algebraic geometry, Algebra é Geometria, Supl. Boll. Un. Mat. Ital. 2 (1980), 209-228. MR 675502 (84h:58004)
  • [11] -, On real algebraic vector bundles, Bull. Sci. Math. (2) 104 (1980), 89-112.
  • [12] -, Théorèmes d'approximation en géométrie algébrique réelle, Séminaire sur la Géométrie Algébrique Réelle, Publ. Math. Univ. Paris VII, vol. 9, Univ. Paris VII, Paris, 1980, pp. 123-145.
  • [13] -, Remarks and counterexamples in the theory of real algebraic vector bundles and cycles, Géométrie Algébrique Réelle et Formes Quadratiques, Lecture Notes in Math., vol. 959, Springer, Berlin and New York, 1982, pp. 198-211. MR 683134 (85a:14018)
  • [14] J. Bochnak, M. Coste, and M.-F. Roy, Géométrie algébrique réelle, Ergeb. Math. Grenzgeb. (3), vol. 12, Springer, Berlin and New York, 1987. MR 949442 (90b:14030)
  • [15] J. Bochnak and W. Kucharz, Algebraic models of smooth manifolds, Invent. Math. 97 (1989), 585-611. MR 1005007 (91b:14076)
  • [16] -, $ K$-theory of real algebraic surfaces and threefolds, Math. Proc. Cambridge Philos. Soc. 106 (1989), 471-480. MR 1010372 (90k:14018)
  • [17] A. Borel and A. Haefliger, La classe d'homologie fondamentale d'un espace analytique, Bull. Soc. Math. France 89 (1961), 461-513. MR 0149503 (26:6990)
  • [18] A. Dold, Lectures on algebraic topology, Grundlehren Math. Wiss., vol. 200, Springer, Berlin and New York, 1980. MR 606196 (82c:55001)
  • [19] W. Fulton, Intersection theory, Ergeb. Math. Grenzgeb. (3), vol. 2, Springer, Berlin and New York, 1984. MR 732620 (85k:14004)
  • [20] D. Husemoller, Fibre bundles, Springer, Berlin and New York, 1975. MR 0370578 (51:6805)
  • [21] F. Ischebeck and H.-W. Schülting, Rational and homological equivalence of real cycles, Invent. Math. 94 (1988), 307-316. MR 958834 (89k:14004)
  • [22] N. Ivanov, Approximation of smooth manifolds by real algebraic sets, Russian Math. Surveys 37 (1982), no. 1, 1-59. MR 643764 (84i:57029)
  • [23] H. King, Survey on the topology of real algebraic sets, Rocky Mountain J. Math. 14 (1984), 821-830. MR 773118 (86d:14017)
  • [24] W. Kucharz, On homology of real algebraic sets, Invent. Math. 82 (1985), 19-26. MR 808106 (87b:57025)
  • [25] M. Shiota, Real algebraic realizations of characteristic classes, Publ. Res. Inst. Math. Sci. Kyoto Univ. 18 (1982), 995-1008. MR 688940 (84g:14023)
  • [26] R. Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17-86. MR 0061823 (15:890a)
  • [27] A. Tognoli, Su una congettura di Nash, Ann. Scuola Norm. Sup. Pisa 27 (1973), 167-185. MR 0396571 (53:434)
  • [28] -, Algebraic approximation of manifolds and spaces (Séminaire Bourbaki 32e année, 1979/1980, no. 548), Lecture Notes in Math., vol. 842, Springer, Berlin and New York, 1981, pp. 73-94. MR 636518 (83d:32012)
  • [29] -, Any compact differential submanifold of $ {\mathbb{R}^n}$ has an algebraic approximation in $ {\mathbb{R}^n}$, Topology 27 (1988), 205-210. MR 948183 (89i:14016)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R19, 14C25, 14P25

Retrieve articles in all journals with MSC: 57R19, 14C25, 14P25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1091703-8
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society